Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 4, 2020, 8:53 AM CST for Brazos County, Burleson County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2020, 8:53 AM CST (14:53 UTC)
- Expired
- Mar 4, 2020, 9:15 AM CST
- In force
- 22 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brazos County, TX, Burleson County, TX
The radar
The Ft Hood radar (KGRK), 90 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 4, 7:33 AM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.9 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1481 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 10.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 5:27 AM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Mar 4, 5:27 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
527 AM CST Wed Mar 4 2020
.SHORT TERM [Today through Tonight]...
Another foggy and wet start is expected this morning, but activity
may be increasing later this morning as a line of showers/thunder-
storms approaches from the west. The elevated onshore winds should
keep visibilities from falling too much more, and not anticipating
any addition/extension of our current Dense Fog Advisories (as the
sea fog lingers along the coast).
Elevated rain chances should continue across SE TX today given the
large scale lift already in place...which will be further enhanced
by the progged development of a surface low through this afternoon.
While the majority of the activity will likely be along an east-to-
west line across our northern counties, the possibility of strong/
severe storms should exist across the entire CWA (Marginal Risk as
per SPC Day 1 Outlook). However, instability should remain limited
through this afternoon/early evening. We are still looking for the
highest rainfall totals over the northern half of the CWA, with 1-
2 inch averages...one quarter to one half over the southern half.
We should see the bulk of this more organized development move off
to the E/SE this evening...but the slow trek of the upper low will
help to keep wrap-around cloud cover and rain in the forecast into
the overnight hours. 41
&&
.LONG TERM [Thursday through Wednesday]...
Dry/quiet weather on tap for Thurs and Fri as the upper ridge builds
in from the west. The return of onshore winds and an increasingly SW
flow aloft is forecast by the weekend. This should allow for warming
temperatures through the start of next week. As the southern jet be-
comes more active, increased rain chances are progged to return late
Sun...with POPs likely going up Mon/Tues with the passage of a fair-
ly well-defined/fast moving shortwave and an associated cold front.
41
&&
.MARINE...
Winds have backed inland and into Galveston Bay with dense fog in
obs and coastal webcams. As pressures fall over the Hill Country
expect winds near the coast to veer back to the southeast and
strengthen a little which will probably only keep the fog threat
high. As the low moves through SETX expect a cold front to swing
through from west to east and turn winds to the west and northwest
this afternoon into the evening. This should finally end the fog
threat. In the meantime swells will continue with the long fetch and
seas of 5-6 feet should be pretty common through the mid afternoon
hours (SCEC). With the winds swinging around to the W and NW winds
should strengthen and build seas into SCA conditions this evening.
The offshore flow continues as high pressure settles into the state
then slowly slides east with SCA to SCEC conditions on tap through
Friday even with slight lull Thursday. High pressure finally slides
east and easterly onshore flow commences Saturday and gradually
comes around to the southeast Sunday with richer moisture arriving
Monday and Tuesday and could be back into a fog threat again.
45
&&
.AVIATION...
VLIFR near the coast to IFR at CXO and MVFR at UTS with fog
across the southern half of the area and areas of dense fog near
the coast. VLIFR-IFR should continue through late morning 15-17z
before gradually improving inland. Rain chances increasing today
with showers the main threat though isolated thunderstorms
certainly possible especially across the north and VCTS or TEMPO
TSRA should be the norm - CLL around 16z and UTS/CXO around 18z.
Showers will probably still be going on across much of the area
from GLS-11R northeastward underneath the lagging upper trough
late this afternoon through midnight. Wrap around MVFR deck will
likely linger into Thursday 18z. 45
&&
.CLIMATE...
Another warm day yesterday with the record high minimum temperature
tied at HOU - 69 degrees previously 1985. At Galveston overnight
temperature only bottomed out at 67 degrees which was 1 degree
warmer than the old record of 66 from 1945. With the front coming
through no records should fall today.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 69 51 71 47 71 / 100 60 0 0 0
Houston (IAH) 75 54 72 51 72 / 80 40 0 0 0
Galveston (GLS) 73 55 70 55 69 / 60 20 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Dense Fog Advisory until 9 AM CST this morning for the following
zones: Brazoria Islands...Chambers...Coastal Brazoria...
Coastal Galveston...Coastal Jackson...Coastal Matagorda...
Galveston Island and Bolivar Peninsula...Inland Galveston...
Matagorda Islands.
GM...Dense Fog Advisory until 2 PM CST this afternoon for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM...Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION through this afternoon for
the following zones: Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
&&In the hours before
Special weather statement, Mar 4, 8:23 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
823 AM CST Wed Mar 4 2020
TXZ195-196-041445-
Brazos TX-Burleson TX-
823 AM CST Wed Mar 4 2020
...STRONG THUNDERSTORM WINDS POSSIBLE NORTHERN BURLESON AND NORTHERN
BRAZOS COUNTIES UNTIL 845 AM CST...
At 821 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Caldwell, moving northeast at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Northwestern Bryan, Kurten, Wixon Valley and Chriesman.
A Severe Thunderstorm Watch remains in effect until noon CST for
southeastern Texas.
LAT...LON 3073 9662 3073 9660 3070 9656 3074 9646
3091 9635 3095 9628 3076 9618 3053 9681
3061 9686
TIME...MOT...LOC 1421Z 240DEG 52KT 3063 9676The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 12:37 AM CST | Dense Fog Advisory | HGX | Brazoria, Chambers, Galveston, Jackson, Matagorda | 8 hr |
| Mar 4, 8:23 AM CST | Special Weather Statement | HGX | Brazos | 22 min |
| Mar 4, 9:13 AM CST | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Madison | 32 min |
| Mar 4, 9:35 AM CST | Special Weather Statement | HGX | Madison | 25 min |
| Mar 4, 9:47 AM CST | Special Weather Statement | HGX | Madison | 13 min |
| Mar 4, 9:58 AM CST | Special Weather Statement | HGX | Houston | 32 min |
| Mar 4, 10:11 AM CST | Small Craft Advisory | HGX | 29 hr | |
| Mar 4, 10:23 AM CST | Severe Thunderstorm Warning | HGX | Houston, Trinity, Walker | 37 min |
| Mar 4, 10:37 AM CST | Special Weather Statement | HGX | Houston | 23 min |
| Mar 4, 10:59 AM CST | Special Weather Statement | HGX | Trinity | 31 min |
| Mar 4, 11:05 AM CST | Special Weather Statement | HGX | Madison | 25 min |
| Mar 4, 11:10 AM CST | Severe Thunderstorm Warning | HGX | Houston, Polk, Trinity | 20 min |
| Mar 4, 11:22 AM CST | Special Weather Statement | HGX | Montgomery | 23 min |
| Mar 4, 11:38 AM CST | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Walker | 37 min |
| Mar 4, 12:01 PM CST | Severe Thunderstorm Warning | HGX | Montgomery, San Jacinto, Walker | 29 min |
| Mar 4, 12:29 PM CST | Special Weather Statement | HGX | Polk, San Jacinto | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.